Colorado, 2012

Wildfire in Colorado, June 22 to 30, 2012

June 22 to 30, 2012 · NWS GJT · 2 events in 2 counties and zones

The Weber wildfire started June 22nd at approximately 6 pm, 6 miles south of Mancos and was determined to be human caused. Several areas within or near the fire perimeter were evacuated and numerous road closures were necessary.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Weber wildfire started June 22nd at approximately 6 pm, 6 miles south of Mancos and was determined to be human caused. Several areas within or near the fire perimeter were evacuated and numerous road closures were necessary. This fire burned 10,133 acres until containment on July 6th, with both private and public land being affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 22, 2:05 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 22, 2:05 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT FRI JUN 22 2012

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 305 PM MDT FRI JUN 22 2012

LITTLE CHANGE TO GOING FORECAST AS LARGE AREA OF HIGH PRESSURE
CENTERED OVER EASTERN NEW MEXICO/WESTERN TEXAS KEEPS WINDS ACROSS
UTAH AND COLORADO FROM THE SOUTHWEST USHERING IN HOT AND DRY
WEATHER. A TIGHTENING SURFACE PRESSURE GRADIENT HAS ALSO MADE FOR
SOME BREEZY CONDITIONS TODAY WITH GUSTS OF 30 TO 40 MPH BEING
REPORTED ACROSS MUCH OF COLORADO AND UTAH. SOME GUSTS NEARING 45
MPH HAVE BEEN REPORTED FOR LOWER AND CENTRAL YAMPA RIVER BASIN SO
WILL ISSUE WIND ADVISORY THROUGH 9PM FOR THOSE ZONES WITH THIS
PACKAGE. THE RED FLAG WARNING REMAINS IN EFFECT THROUGH 9PM THIS
EVENING WITH ANOTHER WARNING IN EFFECT TOMORROW FOR THE SAME
CONDITIONS AS DESCRIBED IN THE FIRE WEATHER SECTION BELOW.

MODELS IN FAIRLY GOOD AGREEMENT THAT A DEEP AREA OF LOW PRESSURE
OFF OREGON AND WASHINGTON COAST WILL MOVE VERY SLOWLY TO THE
SOUTHEAST AS THE AREA OF HIGH PRESSURE MOVES SLOWLY EASTWARD. THIS
SLIGHT EASTWARD PROGRESSION APPEARS TO BE ENOUGH TO TAP INTO SOME
SUBTROPICAL MOISTURE. AT THIS TIME...APPEARS CONVECTION WILL BE
CONFINED TO SAN JUANS AND POSSIBLY CENTRAL MOUNTAINS SATURDAY. THE
REST OF THE FORECAST AREA WILL SEE HOT TEMPERATURES...BREEZY
CONDITIONS...AND THE DRY WEATHER CONTINUING.

BY LATE SATURDAY NIGHT...A WEAK WAVE WILL MOVE THROUGH MEAN
FLOW AS SEEN ON H3 POT VORT FIELDS POSSIBLY FIRING OFF MORE CONVECTION
SATURDAY NIGHT OVER THE SAN JUANS. THIS SCENARIO LOOKS PLAUSIBLE
THOUGH QPF AMTS WILL BE ON THE LIGHT SIDE SO UPPED POPS SATURDAY
NIGHT INTO SUNDAY MORNING.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 305 PM MDT FRI JUN 22 2012

TIS THE SEASON FOR THE SUBTROPICAL RIDGE TO REAR ITS HOT HOT HEAD
AND DOMINATE THE REGION. RIGHT ON CUE THE RIDGE HAS AMPLIFIED. BUT
SOONER THAN NORMAL IT HAS SHIFTED EAST ONTO THE HIGH PLAINS. THIS
OPENS THE DOOR TO A S-SW MOISTURE FETCH THAT HAS BEEN WELL PROGGED
FOR SEVERAL DAYS NOW. THE INITIAL MOISTURE SURGE ON SUNDAY IS
MARGINAL WITH PRECIPITABLE WATER (PW) AT 0.5-0.75 INCH. THIS WILL
PROBABLY PRODUCE HIGH-BASED DRY THUNDERSTORMS MAINLY OVER THE
COLORADO MOUNTAINS. THERE IS STILL SOME UNCERTAINTY ON WHEN AND
WHERE THE BEST FORCING AND MOISTURE WILL SET UP.

ALSO PERSISTENT IN THE MEDIUM RANGE MODELS IS AN OPEN DISTURBANCE
PASSING FROM S TO NE ACROSS THE REGION SUNDAY NIGHT INTO MONDAY.
THIS IS A BIT SLOWER THAN IN PREVIOUS RUNS. DEEPER MOISTURE ARRIVES
WITH THIS FEATURE SUNDAY NIGHT WITH THE WETTER GFS PRODUCING PW
VALUES OF AN INCH OR A BIT MORE. NIGHTTIME THUNDERSTORMS ARE
POSSIBLE ACROSS THE FORECAST AREA THAT WILL PERSIST INTO MONDAY.

MONDAY A FILLING LOW PRESSURE SYSTEM COMES ONSHORE ALONG THE OREGON
COAST. THIS DEFORMS THE RIDGE AXIS EASTWARD INTO NEBRASKA ON TUESDAY
WITH THE TAIL OF THE 85KT JET LIFTING THROUGH UTAH AS THE LOW TRACKS
NE TO ALBERTA TUESDAY NIGHT. LOCALLY THIS KEEPS THE SUBTROPICAL
MOISTURE IN PLACE BUT INCREASES THE SW GRADIENT WINDS TO 25-35KTS.
THUNDERSTORMS ON MONDAY AND MONDAY EVENING WILL HAVE A SIMILAR STORM
MOTION TO THE NE SO LOCAL WIND GUSTS OF 50 MPH OR MORE MAY BE
REALIZED.

WEDNESDAY THROUGH FRIDAY...MODELS ARE IN LESS AGREEMENT EVEN AT THE
SYNOPTIC SCALE. THE SUBTROPICAL RIDGE GETS SOMEWHAT FLATTENED AS THE
WESTERLIES ARE MORE ACTIVE TO THE NORTH. THIS WILL CUT OFF THE
SUBTROPICAL MOISTURE TAP BUT RECYCLED MOISTURE WILL KEEP A MENTION
OF MAINLY MOUNTAIN THUNDERSTORMS EACH DAY. THE DRY COOL FRONTAL
PASSAGE ADVERTISED IN THE GFS FOR THURSDAY NIGHT IS DISCOUNTED AS
BEING TOO PROGRESSIVE. TEMPERATURES DURING THESE PERIODS WILL REMAIN
ABOVE NORMAL BUT BELOW RECORD VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 305 PM MDT FRI JUN 22 2012

VFR CONDITIONS WILL CONTINUE THROUGH TOMORROW AS HIGH PRESSURE
REMAINS IN CONTROL. BREEZY SURFACE WINDS ACROSS THE FORECAST AREA
OF 20 TO 30 MPH WITH GUSTS EXCEEDING 40 MPH WILL BE COMMON THROUGH
THIS EVENING AND PICKING UP AGAIN BY NOON TOMORROW. LOW LEVEL WIND
SHEAR AND MECHANICAL TURBULENCE WILL BE POSSIBLE OVER AND NEAR ANY
MOUNTAINOUS TERRAIN.

&&

.FIRE WEATHER...
ISSUED AT 305 PM MDT FRI JUN 22 2012

RED FLAG CONDITIONS ARE BEING VERIFIED FOR ALL BUT THE EASTERN 2/3
OF COLORADO ZONE 207 THIS AFTERNOON. LITTLE CHANGE EXPECTED ON
SATURDAY WITH HOT AND DRY WIDESPREAD ACROSS THE FORECAST AREA BUT
GUSTY WINDS STRONGEST IN EASTERN UTAH AND WESTERN COLORADO.
SUBTROPICAL MOISTURE BEGINS TO BUBBLE UP FROM THE SOUTH STARTING
SATURDAY NIGHT THEN DEEPENS SUNDAY NIGHT INTO MONDAY. SUNDAY STILL
LOOKS LIKE THE LATE-DAY CONVECTION WILL BE HIGH BASED AND PRODUCING
LIGHTNING AND WIND BUT LITTLE RAIN. THERE IS STILL SOME UNCERTAINTY
WHERE THE BEST FORCING WILL OCCUR AND HOW DEEP THE MOISTURE WILL BE
ON SUNDAY. SO A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE
POTENTIAL OF DRY LIGHTNING AFTER A PROLONGED DRY PERIOD. THE WATCH
MAY NEED TO BE EXTENDED NORTHWARD TO INCLUDE THE EASTERN PORTION OF
COLORADO ZONE 203 AND ALL OF 201. SW GRADIENT WINDS WILL INCREASE
MONDAY NIGHT INTO TUESDAY AS A DISTURBANCE PASSES TO THE NORTHEAST
THROUGH THE GREAT BASIN. ISOLATED TO SCATTERED LATE-DAY
THUNDERSTORMS WITH WETTING RAINS REMAIN IN THE FORECAST THROUGH
TUESDAY THEN DIMINISH TOWARDS THE END OF THE NEW WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ200>203-
     290>293.

     RED FLAG WARNING FROM NOON TO 9 PM MDT SATURDAY FOR COZ200>203-
     290>293.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR COZ207-290>293.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ001-002.

UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ481>487.

     RED FLAG WARNING FROM NOON TO 9 PM MDT SATURDAY FOR UTZ481>487.

&&

SHORT TERM...TGR
LONG TERM...JOE
AVIATION...TGR
FIRE WEATHER...JOE
Hazardous weather outlook, Jun 22, 4:17 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 AM MDT FRI JUN 22 2012

COZ001>014-017>023-UTZ022>025-027>029-231200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
517 AM MDT FRI JUN 22 2012

...RED FLAG WARNING AND FIRE WEATHER WATCHES REMAIN IN EFFECT FOR
MOST OF EASTERN UTAH AND WESTERN COLORADO THROUGH THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HOT...DRY AND WINDY CONDITIONS WILL PERSIST ACROSS THE AREA TODAY
AND THIS EVENING. WHEN COMBINED WITH VERY DRY VEGETATION...
CONDITIONS WILL BE CRITICAL FOR EXTREME FIRE GROWTH. AS A
RESULT...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND
EVENING. THE WINDS WILL DIMINISH AFTER 9 PM MDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT...DRY AND WINDY CONDITIONS PERSIST ON SATURDAY WITH RED FLAG
CONDITIONS ONCE AGAIN EXPECTED. THE WINDS DECREASE LATE THIS
WEEKEND...ALTHOUGH SOME MOISTURE WORKING NORTH INTO SOUTHEAST UTAH
AND SOUTHWEST COLORADO WILL BRING ISOLATED TO SCATTERED DRY
THUNDERSTORMS TO THE AREA. THESE STORMS WILL PRODUCE GUSTY
OUTFLOW WINDS AND LITTLE RAIN.

THIS ACTIVITY OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
OVER THE REGION THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 22, 1:34 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
234 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     NON-TSTM WND GST 5 NW MACK               39.27N 108.94W
06/22/2012  M56 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1200428

TB
Local storm report, Jun 22, 3:19 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 PM MDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     NON-TSTM WND GST 3 E RIFLE               39.55N 107.72W
06/22/2012  M50 MPH          GARFIELD           CO   ASOS

&&

EVENT NUMBER GJT1200429

TB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Four Corners / Upper Dolores River Basin

When
June 22, 4:15 PM MST to June 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Property damage
$25,000
Reported by
Other Federal Agency
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The Weber fire was deemed to be human caused and burned a total of 10,133 acres from late June to early July. A national Type 2 fire team was brought in to fight the fire on June 24th as the fire moved toward Highway 160. Several subdivisions near Mancos were evacuated and nearby roads closed during the height of this fire. Several miles of fence posts and one outbuilding were burned. A communications tower was temporarily off line as power to the facility was interrupted by the fire.

Wildfire, Southwestern San Juan Mountains

When
June 22, 4:15 PM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Weber fire was deemed to be human caused and burned a total of 10,133 acres from late June to early July. A national Type 2 fire team was brought in to fight the fire on June 24th as the fire moved toward Highway 160. Several subdivisions near Mancos were evacuated and nearby roads closed during the height of this fire. Several miles of fence posts and one outbuilding were burned. A communications tower was temporarily off line as power to the facility was interrupted by the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472812, 472813.